Concomitant use of lamotrigine and aripiprazole increases risk of Stevens-Johnson syndrome?

Yu Chih Shen*, Shaw Ji Chen, Chaucer C.H. Lin, Chia Hsiang Chen

*Corresponding author for this work

Research output: Contribution to journalJournal Article peer-review

11 Scopus citations

Abstract

Stevens-Johnson syndrome is a severe and potentially life-threatening cutaneous reaction associated with lamotrigine. The incidence of developing Stevens-Johnson syndrome during lamotrigine therapy is low. On the basis of the glutamate and dopamine neuron dysregulation hypothesis in schizophrenia, we propose new strategies for the treatment of schizophrenic patients using a glutamate system stabilizer lamotrigine as an adjunctive treatment for the poor responders of a dopamine system stabilizer, aripiprazole. The finding of Stevens-Johnson syndrome in two cases out of three treated with lamotrigine plus aripiprazole, however, has a much higher index of suspicion and it is correct to warn of its possible raised risk. As lamotrigine is currently licensed for the prophylactic treatment of bipolar depression, many of these patients have psychotic features where it would be considered reasonable to add an antimanic atypical antipsychotic such as aripriprazole. The two case reports raised the question about the possible increased risk of Stevens-Johnson syndrome with the combination therapy.

Original languageEnglish
Pages (from-to)247-248
Number of pages2
JournalInternational Clinical Psychopharmacology
Volume22
Issue number4
DOIs
StatePublished - 07 2007
Externally publishedYes

Keywords

  • Aripiprazole
  • Lamotrigine
  • Stevens-Johnson syndrome

Fingerprint

Dive into the research topics of 'Concomitant use of lamotrigine and aripiprazole increases risk of Stevens-Johnson syndrome?'. Together they form a unique fingerprint.

Cite this